Hail, Nelson
- When
- April 14, 7:32 PM EST
- Where
- Nelson County, 1 mi N of Lovingston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.785, -78.880
Quarter size hail was reported near Lovingston.
An isolated supercell thunderstorm produced marginally severe hail over a small portion of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An isolated supercell thunderstorm produced marginally severe hail over a small portion of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 14, 1:33 PM EST, 5 hours 59 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
233 PM EDT Mon Apr 14 2025
.SYNOPSIS...
A strong low pressure system will move north of the Great Lakes
through Tuesday, with a trailing cold front pushing into the area
tonight. Showers and thunderstorms are expected ahead of the front
this evening, followed by gusty winds developing in its wake
Tuesday. A reinforcing cold front will push through early
Wednesday, maintaining gusty winds and dropping temperatures below
normal. High pressure will build toward the area Thursday and
Friday, leading to a warming trend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 18Z/2PM EDT, the Mid-Atlantic resided on the south side of
a mid/upper-level jet. An enhancement to the jet was located
over the lower Great Lakes. The right entrance region of this
jet streak will pivot overhead this evening as a warm front
lifts northward.
Upstream satellite and obs suggest convective initiation will
likely take place between 3-5PM EDT over the mid Ohio Valley.
Given the orientation of shear and linear forcing along an
approaching cold front, storms may start discrete but should
grow rather quickly upscale into one or more line segments.
Aided by strong flow of 50-70 kts in the 700-500 hPa layer, any
line(s) should remain organized for several hours given the
moistening low levels and increasing CAPE to 400-800 J/kg
(locally up to 1500 J/kg immediately ahead of the front early
this evening). Although not extreme, steep mid-level lapse rates
from a leftover EML could exceed 8 deg C/km, which when coupled
with the strong flow in the same layer will likely result in
intense updrafts.
The question becomes how far east/northeast the convection
survives given (1) potential downsloping westerly flow off the
Appalachians, and (2) increasing nocturnal stability in the
boundary layer. Strong to severe wind gusts (50-70 mph) would be
most likely where low-level lapse rates are steepest and the
low-level inversion is shallowest, and as of mid afternoon this
zone appears most likely to reside along the I-64 corridor.
Farther to the north and east, although flow aloft may be just
as strong (if not stronger), a deeper low-level inversion later
into the evening may offset the downward transport of higher
momentum air. By midnight, even well developed cold pools may
have trouble efficiently mixing to the surface. Still, steep
lapse rates aloft could result in spotty hail even after storms
become more elevated in nature. A few instances of large (1-2
in diameter) hail cannot be ruled out given the favorable shear
and steep lapse rates aloft, especially if any semi-discrete
storms are observed locally.
Regarding the tornado potential, there is a warm front lurking
from western MD southeast to southern MD (nearing the Potomac).
Right along and just on the cool side of this boundary, favorable
SRH would exist for a tornado threat. But, developing low-level
stability later this evening and a predominantly linear storm
mode should limit any tornado threat to brief mesovortex spin
ups as the storms interacts with the warm frontal zone in areas
of more favorable lingering low-level CAPE.
In the event that upstream convection does not develop as
expected, it will likely be rather difficult to initiate intense
convection locally given the time of day. Conditionally, however,
the shear/lapse rate profile could result in an isolated strong
to severe storm.
Shower activity may liner much of the night as the surface cold
front crosses and the upper trough approaches. Some potential
for training is evident, but overall fast storm motions and only
briefly heavier rates should limit any flood threat. This is
especially the case given ongoing drought conditions.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The strong upper trough digs over the area Tuesday, with the surface
pressure gradient tightening in response to the deepening low to our
north. Winds are expected to increase quickly after sunrise, with
the highest gusts during the early to middle afternoon. This is when
the main upper trough moves overhead, with a potent 100kt jet streak
at 500mb and 120-130kt at 250mb. The nearly unidirectional deep
westerly flow is a favorable setup for strong winds aloft to mix down
to the surface. Wind gusts are forecast to be around 35-50 mph
for most of the area, with 45-55 mph gusts in the mountains.
As a result, a Wind Advisory remains in effect for the
Alleghenies and portions of the Shenandoah Valley where
confidence in wind gusts of 45-55 mph remains highest. If model
trends continue, the Wind Advisory will likely be expanded
across most of the rest of the CWA.
Compressional warming brings highs up to the 60s Tuesday afternoon.
More clouds than sun can be expected Tuesday with isolated to
scattered showers beneath the trough. Given lingering steep
lapse rates aloft and lower freezing levels, some small
hail/graupel is possible with any heavier convective cells that
form. While the area dries out by Tuesday evening, cold air
advection in the mountains results in a transition to snow
showers Tuesday night. Upper dynamics look favorable on the
backside of the departing upper trough, with northwest winds
advecting moisture off the Great Lakes. Snow will be elevation
dependent as the atmosphere slowly cools, with generally an inch
or less of accumulation most likely. However, the higher ridges
could see a few inches if higher precipitation guidance were to
verify. East of the mountains, lows range from the mid 30s to
mid 40s with gusty winds continuing.
Mountain snow showers come to an end Wednesday morning. Otherwise,
dry and gusty conditions are expected Wednesday in the wake of
a cold front. West winds gust 25 to 35 mph during the day, with
locally higher gusts along the ridges. Wednesday is likely the
coolest day this week as highs only reach the 50s to low 60s,
with 40s in the mountains. Overnight low temperatures fall into
the 20s and 30s as winds diminish throughout the night. Freeze
Watches/Warnings may be needed for parts of the Shenandoah
Valley where the growing season has begun.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will be near the central Appalachians Thursday
morning. Though still in northwest flow, a warming trend should
begin as the upper trough departs. The surface high will move
offshore Friday and Saturday while upper ridging moves over the
southeastern states. Dry conditions likely continue Friday, although
warm advection aloft coupled with some disturbances rounding the
ridge could add some cloud cover. Temperatures will continue to
trend well above normal, with 70s more common Friday, and 80s
possible Saturday. By Saturday, low pressure will be passing north
of the Great Lakes, with a trailing cold front dropping
southeastward toward the area. With some uncertainties involving
frontal timing and available forcing and moisture, shower chances
currently decrease east of the mountains. While thunderstorms can't
be ruled out, probabilities aren't high enough to mention in the
forecast for now given questions about the instability.
The ridge will remain fairly strong over the Southeast, so the
front may stall somewhere south of the area Sunday. While
cooler, temperatures will depend on how far south the front
pushes and the amount of cloud cover. A few showers or storms
can't be ruled out if a disturbance were to track along the
boundary. Upper ridging likely holds for Monday with above
normal temperatures continuing, but the next frontal system may
bring increasing rain chances.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions expected as a cold front approaches from the
west this evening. Numerous showers and scattered thunderstorms
are expected to move across the region this evening, with a few
severe thunderstorms possible. Any strong to severe storm will
be capable of producing wind gusts in excess of 35-45 knots,
hail, and lightning strikes.
Showers and thunderstorms come to an end late this evening, though a
few showers could linger near DCA/BWI/MTN much of the night.
Dry conditions Tuesday and Wednesday behind the cold front with VFR
conditions expected. Windy conditions are likely Tuesday as west
winds gust around 30-40 knots from late morning through late
afternoon. Winds remain elevated (gusts 20-25 knots) Tuesday
night, then increase (gusts to 25-30 knots) from the northwest
on Wednesday. Winds finally diminish Wednesday night.
VFR conditions are expected Thursday and Friday. Southerly winds may
gust to around 20 kt Friday. An approaching front may bring a chance
of showers Saturday; southwesterly wind gusts to around 20 kt
remain possible.
&&
.MARINE...
By this evening, southerly channeling is expected to bring
winds close to SCA conditions in the Chesapeake Bay. A Small
Craft Advisory may be needed for portions of the waters if
confidence increases this evening.
Additionally, scattered strong to severe thunderstorms are expected
to move across the local waters this evening. Special Marine
Warnings are likely needed as these storms will be capable of
producing wind gusts in excess of 40 knots and large hail. While
most of the thunderstorm activity wanes around midnight, some could
linger through the overnight.
The cold front sweeps through late tonight and ushers in a two
day period of hazardous marine conditions. West winds quickly
increase Tuesday morning through Wednesday night. Gale
conditions are expected for most of the waters Tuesday from
late morning to the afternoon. Thus, the Gale Watch has been
upgraded to a Gale Warning. After that, winds remain elevated
(20-30 kt gusts) through Wednesday night.
Winds will likely drop below advisory criteria Thursday and Thursday
night as high pressure builds into the area. As the high departs,
Small Craft Advisories may be needed in south to southwest flow
Friday into Saturday.
&&
.TIDES/COASTAL FLOODING...
Annapolis is forecast to be near minor flood stage during the
high tide cycle Tuesday morning. Gusty northwest winds are
expected in the wake of a cold front on Tuesday, with tidal
anomalies expected to fall.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Advisory from 10 AM to 8 PM EDT Tuesday for MDZ501-502-
510.
VA...Wind Advisory from 10 AM to 8 PM EDT Tuesday for VAZ025>027-
029-504-507-508.
Wind Advisory from 10 AM Tuesday to 8 AM EDT Wednesday for
VAZ503.
WV...Wind Advisory from 10 AM to 8 PM EDT Tuesday for WVZ050-055-
502>504-506.
Wind Advisory from 10 AM Tuesday to 8 AM EDT Wednesday for
WVZ501-505.
MARINE...Gale Warning from 10 AM to 8 PM EDT Tuesday for ANZ530>543.
&&
SYNOPSIS...ADS
NEAR TERM...DHOF/KRR
SHORT TERM...DHOF/KRR
LONG TERM...ADS
AVIATION...ADS/DHOF/KRR
MARINE...ADS/DHOF/KRR
TIDES/COASTAL FLOODING...LWXHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 652 PM EDT Mon Apr 14 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-152300- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 652 PM EDT Mon Apr 14 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 1AM for locations along and south of I-66 west of the Potomac River. Elsewhere, showers and thunderstorms are expected this evening, mainly between 9 PM and midnight. A couple of these storms could become severe and produce damaging wind gusts or large hail, especially south of Highway 50 and Interstate 66. Special Marine Warnings will likely be needed this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Gale Warning is in effect from Tuesday morning through early Tuesday evening across all of the local waters. Strong winds may cause isolated damage to trees and power lines Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-152300- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 652 PM EDT Mon Apr 14 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 1AM for locations along and south of I-66/US-50. Elsewhere, showers and thunderstorms are expected this evening. A line of thunderstorms may develop, and could produce damaging wind gusts especially along the Interstate 64 corridor, and west of the Blue Ridge Mountains south of Highway 50 and Interstate 66. Several instances of large hail and a tornado or two are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Wind Advisory is in effect from 10 AM to 8 PM on Tuesday for most of the Shenandoah Valley and Blue Ridge Mountains. Strong winds may cause isolated damage to trees and power lines Tuesday through Wednesday, especially in the higher elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. MDZ501-502-509-510-VAZ503-504-WVZ501>506-152300- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 652 PM EDT Mon Apr 14 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 1AM for locations along and south US-50. Elsewhere, scattered severe thunderstorms capable of producing damaging wind gusts and large hail are possible this evening. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Wind Advisory is in effect for western Grant, western Pendleton, and western Highland Counties from 10 AM Tuesday through 8 AM Wednesday. A Wind Advisory is in effect from 10 AM to 8 PM on Tuesday for the rest of the area. Strong winds may cause scattered damage to trees and power lines Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening.
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
825 PM EDT Mon Apr 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM Hail 3 W Linden 38.91N 78.13W
04/14/2025 M0.75 inch Warren VA Trained Spotter
&&
Event Number LWX2504382
BELAKThe Roanoke radar (KFCX), 149 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported near Lovingston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233797.